Thunderstorm Wind, Cass
- When
- August 16, 12:28 AM CST
- Where
- Cass County, 0.69 mi N of Pillager
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.340, -94.480
The county sheriff reported a tree down.
A bow echo moved into the Brainerd Lakes area with damaging winds. The storm quickly fell apart as it moved into more stable air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A bow echo moved into the Brainerd Lakes area with damaging winds. The storm quickly fell apart as it moved into more stable air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 15, 11:32 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1232 AM CDT SUN AUG 16 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 336 PM CDT SAT AUG 15 2015 HIGH PRESSURE WAS EXITING THE AREA WHILE A SFC LOW WAS MOVING THROUGH SOUTH CENTRAL CANADA. THIS RESULTED IN A SOUTHERLY FLOW OF HOT AND HUMID AIR. TEMPERATURES HAD RISEN INTO THE UPPER 80S AND LOWER 90S THIS AFTERNOON. HEAT INDICES WERE MAINLY IN THE UPPER 80S AND LOWER 90S AS WELL...BUT TWM REACHED 100 AT 234 PM. CIRRUS WAS FLOWING OVER THE TOP OF MOST OF THE FORECAST AREA WITH SOME CU IN NW WI. THE LINE OF THUNDERSTORMS IN EASTERN ND HAS SHOWN GLIMPSES THAT IT IS FALLING APART. JUICY ATMOSPHERE OVER THE REGION TONIGHT...BUT THE INSTABILITY WANES AS THE EVENING PROGRESSES...PLUS THERE IS NO UPPER FORCING AS THE FRONT REACHES NW MN BY 06Z. DELAYED THE ONSET OF THUNDERSTORMS TO CLOSER TO 06Z. LATEST HRRR RUNS HAVE NO RAIN IN THE AREA THROUGH 06Z. BY 12Z...MODELS AGREE ON THE FRONT REACHING NE MN. HOWEVER...MOISTURE IS DIMINISHING FOR ANY STORMS TO FIRE ON. HAVE TRIED TO BLEND THE HIRES WITH THE DETERMINISTIC MODELS AND SURROUNDING OFFICES FOR POPS/QPF/WEATHER. ON SUNDAY...THE FRONT CONTINUES EWD INTO NW WI. HOWEVER...MOISTURE IS STILL LIMITED. GREATEST MOISTURE SOURCE WILL BE FOUND ALONG THE SOUTHERN EDGE OF THE REGION WHERE POPS ARE HIGHEST. MODELS DIFFER ON THE TIMING AND QPF AND USED A BLEND WITH NEIGHBORING OFFICES. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 336 PM CDT SAT AUG 15 2015 SUNDAY NIGHT THE FRONT CONTINUES TO SLOWLY SAG SOUTHEAST ACROSS THE FORECAST AREA...WITH SOME POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE SOUTHEASTERN CWA THAT CONTINUES INTO MONDAY DUE TO THE SLOW FRONT MOVEMENT. WE ENTER A QUIET PERIOD FOR MONDAY NIGHT AND EARLY TUESDAY WITH A SURFACE RIDGE IN THE VICINITY AND SEASONABLE TEMPERATURES. THE NEXT MAJOR WEATHER MAKER WILL AFFECT THE FORECAST AREA MUCH OF THE UPCOMING WORK WEEK...WITH AN UPPER LEVEL TROUGH AXIS/LOW MOVING FROM THE ROCKIES ON MONDAY NIGHT...MOVING ACROSS MINNESOTA WEDNESDAY...AND OFF TO THE EAST THURSDAY. THERE IS STILL QUITE A BIT OF UNCERTAINTY IN THE TRACK AND TIMING OF THIS STORM...WITH THE ECMWF FARTHER SOUTH AND MORE PROGRESSIVE THAN THE GFS. IT STILL LOOKS LIKE THIS STORM SHOULD BRING A PERIOD OF WET WEATHER AND COOLER TEMPERATURES TO THE NORTHLAND. FOR NOW HAVE KEPT TO THE CONSENSUS WITH HIGHS TUESDAY-THURSDAY IN THE MID 60S TO MID 70S WITH CHANCE TO LIKELY POPS BEGINNING TUESDAY NIGHT AND CONTINUING THROUGH THURSDAY. FRIDAY AND SATURDAY REMAIN ACTIVE WITH CONTINUING CHANCES FOR SHOWERS AND THUNDERSTORMS AND HIGHS IN THE 70S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1227 AM CDT SUN AUG 16 2015 A COLD FRONT PUSHING INTO WESTERN MINNESOTA WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS AS THE NIGHT WEARS ON. SOME OF THE STORMS MAY BE STRONG...ESPECIALLY IN THE KBRD AREA...WHERE GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. THE SHOWERS AND STORMS WILL BE IN A FAIRLY NARROW CORRIDOR...AND THE MAIN THREAT IN ANY OF THE TAF SITES THROUGH THE NIGHT AND INTO MORNING WILL BE A COUPLE HOURS. CONDITIONS WILL THEN IMPROVE DURING THE DAY SUNDAY...AS THE COLD FRONT STALLS OUT IN NW WI. THE STALLED OUT FRONT...ALONG WITH A WEAK SYSTEM MOVING ALONG THE FRONT...WILL SET THE STAGE FOR MORE SHOWER AND THUNDERSTORM DEVELOPMENT IN THE SOUTH AND EASTERN TAF SITES LATER IN THE DAY AND INTO THE EVENING. THE BEST CHANCE OF PRECIPITATION DURING THAT TIME PERIOD WILL BE IN THE KHYR AREA...WHERE SOME STRONG STORMS WILL BE POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 74 53 65 / 10 10 10 30 INL 49 69 45 71 / 0 10 0 10 BRD 58 75 54 70 / 10 10 10 40 HYR 60 74 51 71 / 60 20 10 40 ASX 60 73 52 69 / 30 10 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && SHORT TERM...GSF LONG TERM...LE AVIATION...DAP/WEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 412 PM CDT SAT AUG 15 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 412 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT IN NORTHEAST MINNESOTA. SOME OF THE STORMS MAY BE STRONG WITH SMALL HAIL...GUSTY WINDS AND BRIEF DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. LSZ121-140>148-161130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 412 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1215 AM CDT SUN AUG 16 2015
MNZ025-033-034-160545-
SOUTH CASS-NORTH CASS-CROW WING-
1215 AM CDT SUN AUG 16 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CASS AND
NORTHWESTERN CROW WING COUNTIES...
AT 1214 AM CDT...AN AREA OF STRONG THUNDERSTORMS EXTENDED
FROM WALKER TO OSHAWA...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 35 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
HACKENSACK AND BACKUS AROUND 1230 AM CDT.
PINE RIVER AROUND 1245 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SWANBURG...
PONTORIA...BIG TROUT LAKE...BIG PORTAGE LAKE...TEN MILE LAKE...LOWER
WHITEFISH LAKE...PHEASANT LAKE...LAKE ADA...CHICKAMAW BEACH AND
OSHAWA.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4680 9479 4680 9466 4703 9466 4696 9410
4669 9416 4668 9479
TIME...MOT...LOC 0514Z 268DEG 20KT 4680 9464
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1224 AM CDT SUN AUG 16 2015
MNZ010-160600-
KOOCHICHING-
1224 AM CDT SUN AUG 16 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...
AT 1224 AM CDT...A STRONG THUNDERSTORM WAS NEAR LOMAN...OR 21 MILES
WEST OF INTERNATIONAL FALLS...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
PELLAND AROUND 1245 AM CDT.
INTERNATIONAL FALLS AROUND 1255 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ERICKSBURG AND RANIER.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4850 9326 4838 9393 4855 9403 4862 9383
4857 9380 4853 9382 4852 9381 4851 9365
4853 9363 4852 9361 4855 9347 4856 9345
4859 9346 4861 9341 4860 9337 4863 9334
TIME...MOT...LOC 0524Z 248DEG 35KT 4850 9387
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1235 AM CDT SUN AUG 16 2015
MNZ033-034-160600-
SOUTH CASS-CROW WING-
1235 AM CDT SUN AUG 16 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
WESTERN CROW WING COUNTIES...
AT 1234 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS 9 MILES SOUTHEAST
OF SEBEKA...OR 34 MILES NORTHWEST OF CROW WING STATE PARK...MOVING
EAST AT 55 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
POPLAR AROUND 1245 AM CDT.
LEADER AROUND 1250 AM CDT.
GULL LAKE AROUND 100 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BARROWS...ESTERDY...
NORTH LONG LAKE...EAST GULL LAKE...LOWER WHITEFISH LAKE...SYLVAN...
CASINO...LOWER HAY LAKE...JENKINS AND LAKE HUBERT.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4669 9479 4670 9416 4625 9422 4627 9433
4630 9435 4633 9443 4633 9462 4636 9467
4635 9468 4635 9472 4638 9473 4638 9476
4639 9478
TIME...MOT...LOC 0534Z 277DEG 47KT 4653 9494
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1241 AM CDT SUN AUG 16 2015
MNZ018-025-026-160615-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1241 AM CDT SUN AUG 16 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CASS AND
CENTRAL ITASCA COUNTIES...
AT 1240 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR INGER TO NEAR BALL CLUB TO NEAR BOY RIVER...AND MOVING EAST
AT 35 MPH.
WIND GUSTS UP TO 40 MPH...PENNY SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
DEER RIVER...MARCELL AND ZEMPLE AROUND 1255 AM CDT.
SCHOOLCRAFT STATE PARK AND DAYS HIGH LANDING AROUND 105 AM CDT.
GRAND RAPIDS...COHASSET...COLERAINE...POKEGAMA LAKE AND POKEGAMA
DAM AROUND 115 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE NORTH STAR LAKE...
BALSAM LAKE...BALL CLUB LAKE...LAWRENCE LAKE...BOWSTRING LAKE...
TOBIQUE...TALMOON...SPIDER LAKE...BOWSTRING AND BOY LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4768 9320 4743 9336 4705 9362 4710 9426
4740 9408 4761 9399
TIME...MOT...LOC 0540Z 265DEG 30KT 4752 9388 4741 9395 4720 9410
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1255 AM CDT SUN AUG 16 2015
MNZ010-011-160615-
NORTH ST. LOUIS-KOOCHICHING-
1255 AM CDT SUN AUG 16 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND NORTHEASTERN KOOCHICHING COUNTIES...
AT 1254 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER
INTERNATIONAL FALLS...MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
VOYAGEURS NATIONAL PARK AROUND 110 AM CDT.
RAINY LAKE AROUND 115 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ISLAND VIEW...
ERICKSBURG AND RANIER.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4864 9320 4862 9318 4862 9295 4847 9288
4837 9348 4853 9356 4855 9347 4856 9345
4859 9346 4859 9344 4861 9341 4860 9337
4863 9334 4864 9325
TIME...MOT...LOC 0554Z 256DEG 47KT 4857 9338
WLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 118 AM CDT SUN AUG 16 2015 MNZ025-026-035-160645- NORTH CASS-SOUTH ITASCA-NORTHERN AITKIN- 118 AM CDT SUN AUG 16 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CASS... SOUTHEASTERN ITASCA AND NORTHERN AITKIN COUNTIES... AT 118 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR SCHOOLCRAFT STATE PARK...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 40 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... POKEGAMA LAKE AND POKEGAMA DAM AROUND 130 AM CDT. COHASSET AROUND 135 AM CDT. GRAND RAPIDS AND GUNN AROUND 145 AM CDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BOVEY...SPLIT HAND LAKE...BASS LAKE...BLACKBERRY...SISEEBAKWET LAKE...LA PRAIRIE AND MARBLE. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4709 9404 4736 9382 4737 9331 4702 9336 TIME...MOT...LOC 0618Z 275DEG 17KT 4718 9369 WL
The Minneapolis radar (KMPX), 180 km away, was scanning. The volume nearest the first event began at 06:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
The county sheriff reported a tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598939.